Alert archive / Puerto Rico / Flash Flood Warnings in 2009
Flash Flood Warning 10, NWS JSJ
NWS JSJ issued this flash flood warning at May 6, 2009, 8:12 AM CDT. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 6, 2009, 8:12 AM CDT (13:12 UTC)
- Expired
- May 6, 2009, 10:15 AM CDT
- In force
- 2 hr
- Issued by
- NWS JSJ
- Area
- Storm-based polygon
- Flood severity
- None
The radar
The San Juan radar (TJUA), 47 km from the middle of the area, began a volume at 13:15 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The text
As transmitted, in the capitals the NWS used until 2016.
000
WGCA52 TJSJ 061312
FFWSJU
PRC075-113-133-061515-
/O.NEW.TJSJ.FF.W.0010.090506T1312Z-090506T1515Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SAN JUAN PR
912 AM AST WED MAY 6 2009
THE NATIONAL WEATHER SERVICE IN SAN JUAN HAS ISSUED A
* FLASH FLOOD WARNING FOR...
THE FOLLOWING MUNICIPALITIES
IN PUERTO RICO
JUANA DIAZ
PONCE
SANTA ISABEL
* UNTIL 1115 AM AST
* AT 908 AM AST...DOPPLER WEATHER RADAR INDICATED VERY HEAVY RAIN IN
NUMEROUS SHOWERS AND THUNDERSTORMS MOVING OVER THESE AREAS. THE
HEAVIEST RAINFALL WAS NOW MOVING ACROSS SALINAS...JUANA DIAZ AND
PONCE. ADDITIONAL RAINFALL WILL CAUSE RAPID RIVER RISES. AT LEAST
THROUGH 1115 AM AST...ADDITIONAL SHOWERS WILL MOVE ACROSS THESE
AREAS PRODUCING ONE OR MORE INCHES OF PRECIPITATION.
DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. ALSO...MUDSLIDES ARE POSSIBLE IN AREAS OF STEEP TERRAIN.
MOTORISTS SHOULD EXERCISE CAUTION.
A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE.
&&
LAT...LON 1797 6660 1809 6660 1802 6636 1793 6638
$$
EM1 follow-up statement
000 WGCA72 TJSJ 061514 FFSSJU FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE SAN JUAN PR 1114 AM AST WED MAY 6 2009 PRC075-113-133-061519- /O.EXP.TJSJ.FF.W.0010.000000T0000Z-090506T1515Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ JUANA DIAZ PR-PONCE PR-SANTA ISABEL PR- 1114 AM AST WED MAY 6 2009 ...THE FLASH FLOOD WARNING WILL EXPIRE AT 1115 AM AST FOR SANTA ISABEL...PONCE AND JUANA DIAZ MUNICIPALITIES... DOPPLER RADAR INDICATED THAT THE HEAVY RAIN WHICH AFFECTED THIS AREA HAD DISSIPATED OR MOVED AWAY. NO SIGNIFICANT ADDITIONAL RAINFALL IS EXPECTED ACROSS THESE AREAS AT THIS TIME. HOWEVER...EXIST THE POTENTIAL FOR HEAVY RAIN LATER THIS AFTERNOON ACROSS THESE AREAS...AND NEW FLASH FLOODING COULD OCCUR. RESIDENTS AND MOTORISTS ACROSS THESE AREAS SHOULD HOWEVER BE ALERT TO PONDING OF WATER ON ROADWAYS AND ALLOW TIME FOR STREAMS...CREEKS AND RIVERS TO RETURN TO NORMAL LEVELS. LAT...LON 1797 6660 1809 6660 1802 6636 1793 6638 $$ FC
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS JSJ wrote its last area forecast discussion before this flash flood warning went out at May 6, 3:14 AM CDT, 4 hours 58 minutes earlier.
Area forecast discussion, May 6, 3:14 AM CDT, 4 hours 58 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN JUAN PR
414 AM AST WED MAY 6 2009
.SYNOPSIS...EAST SOUTHEAST FLOW AROUND AN AREA OF HIGH PRES NORTH OF
30N WILL PERSIST ACROSS THE REGION THROUGH THE END OF THE WEEK AND
MAINTAIN A VERY MOIST AIR MASS ACROSS THE NORTHEAST CARIBBEAN. A
BROAD TROUGH EXTENDING FROM THE CNTRL CARIBBEAN TO THE NORTH OF
HISPANIOLA WILL GRADUALLY WEAKEN OVER THE NEXT DAY OR SO.
&&
.DISCUSSION...DRY MID LVL AIR WAS DETRIMENTAL TO THE DEVELOPMENT OF
CONVECTION YDAY. HOWEVER...LATEST WATER VAPOR AND MICROWAVE IMAGERY
EARLY THIS MORNING INDICATE THAT AMS CONTINUES TO MOISTEN UP WITH
PWATS NOW AOA 2.0 INCHES. MODEL GUIDANCE CONTINUES TO SUGGEST THAT
U/L PATTERN WILL REMAIN HIGHLY DIFFLUENT ACROSS ERN PR AND THE USVI
OVR THE NEXT COUPLE OF DAYS WITH VORTICES ROTATING AROUND THE BROAD
UPPER TROUGH TO KEEP RAIN CHANCES HIGH FOR THE NEXT COUPLE DAYS.
GIVEN THE ABNORMALLY HIGH PWAT VALUES AND EXPECTED SLOW
MOVEMENT...SHRAS WILL BE VERY EFFICIENT WITH HIGH RAINFALL RATES
PRODUCING HEAVY RAINS IN A SHORT PERIOD OF TIME. THE GREATEST RISK
FOR FLASH FLOODING REMAINS OVER ERN THIRD OF PR...VIEQUES...CULEBRA
AND THE USVI. THERE WILL LIKELY BE A SHADOW EFFECT SOMEWHERE ON THE
ISLAND AND THIS LOOKS TO BE OVER NW AND WRN PR HOWEVER CONFIDENCE IS
NOT HIGH ENOUGH THAT THEY WILL NOT EXPERIENCE ANY FLOODING SO FLASH
FLOOD WATCH WILL REMAIN AS IS.
FOR THE WEEKEND...TROUGH WILL CONTINUE TO WEAKEN AND BECOME DIFFUSE
WHICH SHOULD ACT TO DECREASE RAINFALL CVRG SOMEWHAT.
HOWEVER...MOISTURE WILL REMAIN HIGH THROUGH THE WEEKEND WITH GFS
INDICATING PWAT VALUES REMAINING AOA 2.0 INCHES. SO OVERALL...WET
PATTERN IN STORE.
&&
.AVIATION...MODERATE TO HEAVY SHOWERS AND OCCASIONAL TSRA WITH GUSTY
WINDS WILL BE AFFECTING MOST OF THE LOCAL TAF SITES THROUGHOUT THE
DAY...ESPECIALLY TNCM...TKPK...TISX...TIST AND TJSJ. BY MID
AFTERNOON AND PART OF THE EVENING...MOISTURE INCREASES WITH MVFR AND
LOWER CIGS/VSBYS AT MOST SITES...WITH AFTERNOON CONVECTION AND TSRA
AFFECTING A GREAT DEAL OF THE LOCAL AREA.
&&
.MARINE...CLOUD TO GROUND LIGHTNING/TSTMS WILL BE THE MAIN HAZARD
OVER THE WATERS OVR THE NEXT FEW DAYS. SEAS WILL ALSO REMAIN
HAZARDOUS MAINLY ACROSS THE OFFSHORE ATLC WATERS WITH SEAS OF UP TO
8 FEET.
&&
.PRELIMINARY POINT TEMPS/POPS...
SJU 84 75 85 75 / 80 70 90 80
STT 83 74 85 74 / 90 90 90 80
&&
.SJU WATCHES/WARNINGS/ADVISORIES...
PR...FLASH FLOOD WATCH THROUGH THIS EVENING FOR CENTRAL INTERIOR-
CULEBRA-EASTERN INTERIOR-NORTH CENTRAL-NORTHEAST-SAN JUAN
AND VICINITY-SOUTHEAST-VIEQUES.
FLASH FLOOD WATCH FROM NOON AST TODAY THROUGH THIS EVENING FOR
MAYAGUEZ AND VICINITY-NORTHWEST-PONCE AND VICINITY-
SOUTHWEST-WESTERN INTERIOR.
VI...FLASH FLOOD WATCH THROUGH THIS EVENING FOR ST CROIX-ST.
THOMAS/ST. JOHN/ADJACENT ISLANDS.
&&
17/64Hazardous weather outlook, May 6, 4:23 AM CDT, 3 hours 49 minutes before
HAZARDOUS WEATHER OUTLOOK FOR PUERTO RICO AND THE U.S. VIRGIN ISLANDS NATIONAL WEATHER SERVICE SAN JUAN PR 523 AM AST WED MAY 6 2009 AMZ710>745-PRZ001>013-071000- SAN JUAN AND VICINITY-NORTHEAST-SOUTHEAST-EASTERN INTERIOR- NORTH CENTRAL-CENTRAL INTERIOR-PONCE AND VICINITY-NORTHWEST- WESTERN INTERIOR-MAYAGUEZ AND VICINITY-SOUTHWEST-CULEBRA-VIEQUES- THE NEARSHORE AND OFF SHORE ATLANTIC AND CARIBBEAN COASTAL WATERS- 523 AM AST WED MAY 6 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PUERTO RICO AND THE ADJACENT COASTAL WATERS. .DAY ONE...TODAY AND TONIGHT A FLASH FLOOD WATCH IS IN EFFECT FOR TODAY THROUGH THIS EVENING. PLEASE REFER TO HAZARD MESSAGE /FFASJU/ FOR MORE DETAILS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY VERY WET PATTERN TO CONTINUE INTO AT LEAST THURSDAY WITH THE CONTINUED THREAT OF HEAVY RAINS AND FLASH FLOODING. GREATEST RISK OF FLASH FLOODING WILL BE OVER THE EASTERN THIRD OF PUERTO RICO INCLUDING VIEQUES AND CULEBRA. FLASH FLOOD WATCH MAY NEED TO BE EXTENDED INTO THURSDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY. HOWEVER...REPORTS OF RAINFALL AMOUNTS AND FLOODING WOULD BE GREATLY APPRECIATED. AMZ715-725-VIZ001-002-071000- ST. THOMAS ST. JOHN ADJACENT ISLANDS-ST CROIX- NEARSHORE ATLANTIC AND ADJACENT CARIBBEAN COASTAL WATERS- 523 AM AST WED MAY 6 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE U.S. VIRGIN ISLANDS AND THE ADJACENT COASTAL WATERS. .DAY ONE...TODAY AND TONIGHT A FLASH FLOOD WATCH IS IN EFFECT FOR TODAY THROUGH THIS EVENING. PLEASE REFER TO HAZARD MESSAGE /FFASJU/ FOR MORE DETAILS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY VERY WET PATTERN TO CONTINUE INTO AT LEAST THURSDAY WITH THE CONTINUED THREAT OF HEAVY RAINS AND FLASH FLOODING. FLASH FLOOD WATCH MAY NEED TO BE EXTENDED INTO THURSDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY. HOWEVER...REPORTS OF RAINFALL AMOUNTS AND FLOODING WOULD BE GREATLY APPRECIATED.
The office that day
Everything else NWS JSJ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 6, 7:22 AM CDT | Areal Flood Advisory | JSJ | 3 hr | |
| May 6, 11:18 AM CDT | Areal Flood Advisory | JSJ | 117 min | |
| May 6, 12:30 PM CDT | Areal Flood Advisory | JSJ | 3 hr | |
| May 6, 1:23 PM CDT | Areal Flood Advisory | JSJ | 2 hr | |
| May 6, 2:17 PM CDT | Areal Flood Advisory | JSJ | 3 hr | |
| May 6, 3:36 PM CDT | Areal Flood Advisory | JSJ | 3 hr | |
| May 6, 3:53 PM CDT | Areal Flood Advisory | JSJ | 3 hr | |
| May 6, 5:07 PM CDT | Areal Flood Advisory | JSJ | 102 min |
Nearby
Flash Flood Warnings in Puerto Rico, 2009Every flash flood warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive.